North Dakota, 2004

Hail in North Dakota, August 15, 2004

August 15, 2004 · NWS FGF · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 15, 2:20 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 15, 2:20 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
320 PM CDT SUN AUG 15 2004

...RISK FOR SEVERE THUNDERSTORMS LATE AFTERNOON THROUGH EVENING...

.DISCUSSION...
FROM THE NORTH...SAT IMAGERY NOW SHOWS A MID LVL ROTATION NORTH OF
CYBR...DROPPING SSEWD AROUND 20KTS TOWARDS KDVL. THE 18Z SURFACE
ANALYSIS DEPICTS A SFC COLD FRONT VCNTY CYBR...THROUGH CYEN TO KGGW.
TSTM ACTIVITY HAS PERSISTED ACROSS SERN SASK INTO SRN MANITOBA BUT
HAS BEEN SLOW TO PROCEED SWD INTO ND. THE THICK CIRRUS CLOUD SHIELD
HAS NOW OVERSPREAD INTO SERN ND AND WCNTRL THIS AFTERNOON SO TEMPS
WILL LIKELY PEAK FM UPPER 70S TO LOW 80S IN SRN RRV. MID LVL CLOUDS
AND WDLY SCT SHOWERS HAVE MOVED ACROSS NRN HALF OF THE AREA IN
ADVANCE OF THE APRCG COLD FRONT. UPR AIR ANALYSIS SHOWS GOOD UPR LVL
DIFFLUENCE PATTERN MOVING SEWD INTO CNTRL ND THIS AFTERNOON AHEAD OF
THE MID-UPR LVL ROTATION AND SFC FRONT. ALSO 400-200MB +60KT SPEED
MAX IS SWINGING SEWD INTO SWRN MAN PROVIDING SPEED DIVERGENCE AND
INCREASING DEEP LAYER SHEAR PROFILE IN VCNTY OF COLD FRONT. FACTORS
SHOULD COMBINE TO INCREASE FRONTOGENTICAL FORCING AS FEATURE PUSH
SEWD THROUGH LATE AFTERNOON AND EARLY EVENING.

FROM THE SOUTH...TSTM ACTIVITY IS FIRING MORE AGRESSIVELY IN SCNTRL
SD ALG THE LOW LEVEL MOISTURE PLUME PUSHING UP THOUGH NE...CNTRL SD
AND ERN ND. SFC DEWPTS HAVE PUSHED INTO UPPER 50S THROUGH CNTL SD
INTO THE NRN RRV BY 19Z. A SFC TROF EXTENDS SWWD FM KHCO KDVL TO A
WEAK SFC LOW VCNTY KMBG. AT 850MB THE +10C DEWPTS HAVE LARGELY
OVERSPREAD THE SRN RRV AND KFAR ATTM BASED ON 18Z ANALYSIS AND
MESOETA PROJECTIONS. LOW LEVEL MOISTURE POOLING SHOULD INCREASE
THROUGH THE LATE AFTERNOON AND EVENING INTO SERN ND AND WCNTRL MN.

.SHORT TERM...
EXPECT TSTM ACTIVITY TO SPREAD INTO ECNTRL AND SERN ND
THOUGH THE LATE AFTERNOON...AHEAD OF THE FRONT...AND AGAINST THE
DEVELOPING THETA-E AXIS. EXPECT STRONGER INSTABILITY TO DEVELOP
THOUGH SERN ND...INTO NWRN MN...WHERE DAYTIME HEATING HAS BEEN
STRONGEST. STORMS THERE MAY REACH SEVERE INTENSITY AND PRODUCE LARGE
HAIL...PERHAPS A WEAK TORNADO THROUGH EARLY EVENING. AS DEEP LAYER
SHEAR INCREASES EARLY THIS EVENING...AND CONVECTIVE AREA
INCREASES...THE STORMS COULD PRODUCE STRONGER DOWNBURST WINDS ACROSS
SERN ND INTO WCNTRL MN. COLD FRONT SHOULD BE THROUGH ERN ND AROUND
MIDNIGHT AND INTO CNTRL MN BY EARLY MONDAY MORNING.

MONDAY INTO WED...SURFACE HIGH PRES FOLLOWS THE COLD FRONT FM MON
INTO TUES WITH NW FLOW PATTERN ALOFT...A FAIRLY STABLE AND MILD MIX.
NEXT FRONTAL SYSTEM DROPS THROUGH IN NW FLOW PATTERN ON WED WITH SCT
SHWRS EXPECTED.

.LONG TERM...
EXTENSIVE LONGWAVE RIDGE TROUGH PATTERN FORECAST TO REMAIN ACROSS
NORTH AMERICA AND WILL KEEP TEMPERATURES BELOW NORMAL. HIGH
AMPLITUDE RIDGE OVER AK AND TROUGH OVER CENTRAL CANADA AND THE
NORTHERN PLAINS EARLY IN THE PERIOD DEAMPLIFIES BY THE END OF THE
PERIOD. 00Z GFS SOLUTION WAS ONE OF THE HIGHER AMPLITUDE SOLUTIONS
OF THE ENSEMBLE SET. THE ECMWF IS FASTER THAN THE 00Z GFS MOVING
UPPER LOW TO EASTERN CANADA BY SATURDAY AFTERNOON. THE NEW 120 HOUR
12Z GFS WAS ALSO A LITTLE FASTER AND LOWER AMPLITUDE THAN THE 00Z
RUN. ALSO THE 12Z GFS WAS A COMPROMISE WITH THE 00Z RUN AND ECMWF
WITH THE NEXT SYSTEM MOVING INTO WESTERN CANADA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GUST/HOPPES
Hazardous weather outlook, Aug 15, 5:38 AM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
638 AM CDT SUN AUG 15 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151437-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
638 AM CDT SUN AUG 15 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE AND ASSOCIATED WEAK COLD FRONT WILL DROP
THROUGH THE REGION TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT MAINLY DURING THE AFTERNOON
HOURS...SOME OF WHICH COULD BECOME SEVERE.  THE FAVORED TIME AND
LOCATION FOR SEVERE THUNDERSTORMS WILL BE AFTER 3 PM SOUTH OF
HIGHWAY 2. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
THE THUNDERSTORMS SHOULD DIMINISH IN INTENSITY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY EVENING INTO
WEDNESDAY AS A STRONG COLD FRONT SWEEPS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Towner

When
August 15, 6:10 PM CST
Where
Towner County, Bisbee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.617, -99.383

Hail, Towner

When
August 15, 6:15 PM CST
Where
Towner County, Bisbee
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.617, -99.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421044, 5421045.